MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR¿ FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCALIBUR¿ FLOW CYTOMETER; COUNTER, DIFFERENTIAL CELL
Model Number 342975
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/24/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported that on the bd facscalibur¿ flow cytometer it was not possible to identify why the software did not correctly process the samples.The following information was provided by the initial reporter, translated from spanish to english: are there erroneous results on patient samples from diagnostic test? patient.Are there erroneous results on patient samples for diagnostic test? yes.Was the patient treated based on erroneous results? no.Specify if any testing done was ivd or ruo.Ivd.Were results reported to a patient or clinician and acted on? no.
 
Additional Manufacturer Narrative
H.6 investigation summary investigation summary: ¿ scope of issue: the scope of issue is only limited to facscalibur cytometer 4 color basic ivd, part # 342975, serial # (b)(6).¿ problem statement: customer reported a complaint regarding the instrument producing erroneous results.¿ manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue.Date range from 24jun2021 to date 24jun2022.¿ complaint trend: there are 2 complaints related to the issue of erroneous results wherein there was no device problem found; date range from 24jun2021 to date 24jun2022.¿ manufacturing device history record (dhr) review: dhr part #342975, serial # (b)(6), file # (b)(6) was reviewed.The instrument met all the manufacturing specifications prior to release.¿ investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis and servicemax, the root cause of the erroneous results could not be determined.The customer had initially reported that a sample was not passing properly, but by the time the fse (field service engineer) was made aware, the issue had been resolved.An fse was sent onsite to confirm the instrument¿s proper performance.The fses performed a cleaning and test of the 4c calibrate, which passed, and then reviewed the multiset settings which were also good.They then asked the customer to run some samples with known results to compare the performance, and the instrument seemed to be performing as expected.The customer will continue to use the instrument normally and will notify the fse if any issues arise.No parts were requested for evaluation as there were no parts replaced.The fse concluded that this issue may have been due to an isolated bug or configuration, but as the issue could not be reproduced it will not be assumed to have been due to that.Although the unexpected results were from patient samples who may be affected by an incorrect analysis of their samples, no patient was treated nor harmed from incorrect results.The results were captured prior to any diagnostic decision and these results were easily identified as erroneous.The safety risk of this hazard has been identified to be within the acceptable level.¿ service max review: review of related work order #: 02510601, case # 01723599 install date: 28aug2014 defective part number: n/a work order notes: o subject / reported: not passing sample in multiset o problem description: calibration passing sample correctly.At the time the call was sent to me, there was no longer a user in the sector for further verification.Requested appointment schedule o work performed: arriving at the customer, i performed the initial cleaning and passed the 4c calibrate, which had the results approved.So i started multiset and reviewed the settings.All options in the software were correct.So i asked the customer to pass some samples for testing purposes.Samples prepared on friday were passed, just to see if all the parameters would be read.The test was successful, with the equipment showing normal behavior.It was not possible to identify why the software did not correctly process the samples on friday.The customer will continue with the normal use of the equipment during the week, and if there is any indication of abnormality in the functioning of the software, we will return to detect the cause.Otherwise, we can conclude that the problem was an isolated software failure, which could be a bug or lost configuration.Service performed according to the facscalibur 4c doc no.335956 rev 04 version c.O cause: possible software failure due to some isolated bug or configuration loss.O solution: equipment showing normal behavior at the time of service, therefore released for use.¿ returned sample evaluation: a return sample was not requested because there was no replaced part.¿ risk analysis: risk management file part # 342973ra, rev.04/vers.D, bd facscalibur product family risk analysis was reviewed.No new hazards have been identified and the current mitigation is sufficient.Hazard(s) identified? ¿yes ¿no o id: 3.1.5 operational hazard ¿ fl3 separation qc failure o hazard: instrument parameters not optimized o cause: cannot proceed with clinical results after qc failure o harmful effects: poor separation and gates do not work as desired leading to wrong result.O risk control: optimize instrument o implementation verification: service bulletin: fcb-19-11 (fl3 sensitivity separation failure) o effectiveness verification: 1.Implementation of service bulletin via servicemax.2.Product tech support engineer performed effectively check via servicemax qo audit.O probability: 1 o severity: 3 o risk index: 3 o residual risk evaluation: a o new hazards: none mitigation(s) sufficient ¿yes ¿no ¿ root cause: based on the investigation results the root cause of the erroneous results could not be determined.¿ conclusion: based on the investigation results the root cause of the erroneous results could not be determined.Upon arrival, the fse performed an initial cleaning and passed the 4c calibrate.They then reviewed the instrument settings which were correct, and passed the sample testing without issue.The abnormal behavior could not be reproduced and the customer continued with normal use of the instrument.The instrument was functioning as expected with no further issues.No one was harmed or injured, and no medical diagnosis was performed due to the initial erroneous results.The safety risk of this hazard has been identified to be within the acceptable level.¿ supporting document: n/a.
 
Event or Problem Description
It was reported that on the bd facscalibur¿ flow cytometer it was not possible to identify why the software did not correctly process the samples.The following information was provided by the initial reporter, translated from spanish to english: are there erroneous results on patient samples from diagnostic test? patient are there erroneous results on patient samples for diagnostic test? yes was the patient treated based on erroneous results? no - specify if any testing done was ivd or ruo.Ivd - were results reported to a patient or clinician and acted on? no.

Brand Name
BD FACSCALIBUR¿ FLOW CYTOMETER
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15210628
Report Number2916837-2022-00213
Device Sequence Number19349736
Product Code GKZ
UDI-Device Identifier00382903429752
UDI-Public00382903429752
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K973483
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/31/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number342975
Device Catalogue Number342975
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/04/2022
Supplement Date Received by Manufacturer10/31/2022
Initial Report FDA Received Date08/11/2022
Supplement Report FDA Received Date11/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/20/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown